question-icon

Suggest treatment for weight gain while on anti-depressants

default
Posted on Sat, 7 May 2016
Question: I've been on an ssri for over ten years. I am 45 years old. I have gained about 60 extra pounds over that period. Here's the question. I've spent the last two years strength training three times a week and I haven't been able to shift any of this weight. My diet isn't perfect but I feel like I should have lost some of that weight if slowly. Is there a chance my thyroid T3 or T4 could be out of whack? I have heard that regular TSH tests might not show if there isn't a good conversion of T4 into T3 to boost metabolism. Does this sound like a reasonable argument? Could the SSRIs be affecting that system? Sorry if I am not making sense.
doctor
Answered by Dr. Shehzad Topiwala (34 minutes later)
Brief Answer:
SSRI, Thyroid, Weight

Detailed Answer:
Sorry to note your challenges with weight issues.

SSRIs can cause weight gain. It depends on which one and for how long you have been using it for.

They are not known to affect the thyroid though.

Regarding the T3 and T4 concept you have read about, there is some truth to it but it is a rare condition.

When I see someone like you in my practice, I typically order the following blood tests in addition to a detailed physical examination:

CBC (Complete Blood Count, also known as Hemogram; includes Hemoglobin, WBC and Platelet counts)
Electrolytes (Sodium and Potassium in particular)
HbA1c (Glycosylated Hemoglobin = your 3 month glucose average)
Liver function tests (SGOT , SGPT, Albumin, Bilirubin, Alkaline Phosphatase)
Kidney function tests (BUN, Creatinine)
TSH
Free T4
Anti Thyroid Peroxidase (TPO) antibodies
Anti Thyroglobulin antibodies
25 hydroxy Vitamin D
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for weight gain while on anti-depressants

Brief Answer: SSRI, Thyroid, Weight Detailed Answer: Sorry to note your challenges with weight issues. SSRIs can cause weight gain. It depends on which one and for how long you have been using it for. They are not known to affect the thyroid though. Regarding the T3 and T4 concept you have read about, there is some truth to it but it is a rare condition. When I see someone like you in my practice, I typically order the following blood tests in addition to a detailed physical examination: CBC (Complete Blood Count, also known as Hemogram; includes Hemoglobin, WBC and Platelet counts) Electrolytes (Sodium and Potassium in particular) HbA1c (Glycosylated Hemoglobin = your 3 month glucose average) Liver function tests (SGOT , SGPT, Albumin, Bilirubin, Alkaline Phosphatase) Kidney function tests (BUN, Creatinine) TSH Free T4 Anti Thyroid Peroxidase (TPO) antibodies Anti Thyroglobulin antibodies 25 hydroxy Vitamin D